Nebraska, 2011

Hail and Damaging Wind in Nebraska, June 13, 2011

June 13, 2011 · NWS CYS · 14 events in 1 county or zone

Strong storms developed across the panhandle and produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Strong storms developed across the panhandle and produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 13, 3:42 PM MST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 13, 3:42 PM MST, 1 hour 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MDT MON JUN 13 2011

.UPDATE...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE
WESTERN NEBRASKA PANHANDLE UNTIL 11 PM TONIGHT. PRIMARY HAZARDS
APPEAR TO BE LARGE HAIL AND STRONG WINDS. CAN NOT RULE OUT AN
ISOLATED TORNADO THIS EVENING AS WELL.
&&

.PREV DISCUSSION... /ISSUED 322 PM MDT MON JUN 13 2011/

SHORT TERM...TONIGHT THROUGH WEDNESDAY...
AN ACTIVE LATE AFTERNOON/EVENING IN STORE AS AN UPSTREAM SHORTWAVE
TAKES AIM ON THE INTERMOUNTAIN WEST. KCYS 88D RETURNS HAVE BEEN
INCREASING MAINLY ACROSS THE SNOWY RANGE AS CONVECTIVE TEMPERATURES
ARE MET. MUCH OF THIS ACTIVITY WILL BE HIGH BASED INITIALLY AND
REMAIN MOSTLY VIRGA AS BOUNDARY LAYER MOISTURE IS VERY LIMITED. THIS
IS EVIDENCED BY SFC DEW POINTS IN THE 20S AT BOTH KLAR AND KRWL.
BRIEF WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS ACTIVITY. THIS
ACTIVITY WAS FORMING AHEAD OF AN UPSTREAM SHORTWAVE THAT WAS LOCATED
ACROSS IDAHO EARLY THIS AFTERNOON AND WILL PUSH EAST INTO WRN
WYOMING BY 6 PM AND SLOWLY MOVE FROM WEST TO EAST THRU THE CWA
TONIGHT. EXPECT CONVECTION TO BE FAIRLY SLOW TO DEVELOP AS THE
LEADING EDGE OF THIS FTR ENCOUNTERS THE AFOREMENTIONED DRY LOW
LEVELS. THIS CHANGES AS CONVECTION IS ABLE TO BE MAINTAINED INTO
EXTREME ERN WYOMING AND THE WRN NEBRASKA PANHANDLE BY THE LATE
AFTERNOON AND EVENING HOURS. SFC DEW POINTS ARE IN THE UPPER 40S AND
50S ACROSS THIS ARE...SO EXPECT EARLY AFTERNOON CONVECTION TO BECOME
MORE WIDESPREAD AND INTENSIFY AS IT WORKS EAST LATE THIS
AFTERNOON/THIS EVENING. SBCAPES WILL BE 1000 TO 1500 J/KG ACROSS THE
WRN PANHANDLE THROUGH EARLY EVENING. THE SHEAR PROFILE WILL BE
SUFFICIENT FOR DECENT STORM ORGANIZATION...WITH 35 KNOTS AT 20 KFT
INCREASING TO 55 KNOTS BY AROUND 30 KFT. EXPECT THE INITIAL HIGH
WIND HAZARD ACROSS CARBON AND ALBANY COUNTIES TO TRANSITION TO MORE
OF A HAIL AND HEAVY RAIN HAZARD ACROSS EXTREME ERN WYOMING AND THE
WRN NEBRASKA PANHANDLE. HAVE INCLUDED SEVERE MENTION IN THE FORECAST
THROUGH 10 PM. GIVEN THE LATE TIMING OF THE PASSAGE OF THIS
SHORTWAVE AND ITS ASSOCIATED WEAK FRONT TONIGHT...WOULD NOT BE
SURPRISED TO SEE SOME OF THIS CONVECTION...ALBEIT WEAKER...LINGER IN
THE EAST INTO THE LATE EVENING OR PERHAPS EVEN THE EARLY MORNING
HOURS. A SECONDARY SHORTWAVE WILL MOVE FROM MONTANA INTO THE DAKOTAS
ON TUESDAY. KEPT WITH THE EARLIER THINKING OF ISOLATED CONVECTION
ACROSS THE NORTH...ALTHOUGH COVERAGE WILL BE LESS THAN WHAT IS
EXPECTED LATER TODAY. THIS SECONDARY SHORTWAVE WILL DEPART TUESDAY
NIGHT...GIVING WAY TO DRY AND CLEARING CONDITIONS INTO THE DAY ON
WEDNESDAY.

AS FOR TEMPERATURES...700MB TEMPERATURES WILL COOL FROM AROUND 12C
TODAY TO 8C ON TUESDAY. SO AFTERNOON HIGHS WILL BE SLIGHTLY COOLER
COMPARITIVELY ON TUESDAY...ONLY REACHING THE 70S. AFTERNOON HIGHS
WILL BOUNCE BACK QUICKLY INTO THE UPPER 70S WEST AND 80S EAST ON
WEDNESDAY AS 700MB TEMPERATURES RETURN TO AROUND 12C.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
NO MAJOR WEATHER CHANGES ANTICIPATED IN THIS TIME PERIOD AS THE
PATTERN IS EXPECTED TO FEATURE A FAIRLY PERSISTENT TROUGH OVER THE
PACIFIC NW WITH GENERALLY SW FLOW ALOFT OVER THE CWA. THIS WILL
KEEP SEASONAL TEMPERATURES OVER THE AREA AS WELL AS PERIODIC
CHANCES FOR MAINLY LATE DAY SHOWERS AND THUNDERSTORMS...ENHANCED
BY A FEW HARD TO TIME UPPER IMPULSES IN THE FLOW. THE STRONGEST
SYSTEM LOOKS TO SWING BY THURSDAY NIGHT WITH THE NEXT SYSTEM
ARRIVING NEXT MONDAY.

AVIATION...FOR 00Z TAFS...VFR EXPECTED OVERALL TONIGHT AND
TUESDAY OUTSIDE OF SCATTTERED TSTRMS WHERE BRIEF MVFR CIGS/VSBYS
POSSIBLE THIS EVENING. SOME PATCHY LOW CLOUDS/MVFR CIGS POSSIBLE
LATE TONIGHT INTO EARLY TUESDAY MORNING OVER THE PANHANDLE FROM
ANY AREAS OF ENHANCED LOW LEVEL MOISTURE LEFT BEHIND FROM EARLIER
STORMS.

FIRE WEATHER...
AN UPPER LEVEL DISTURBANCE WILL BRING A ROUND OF SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING...ESPECIALLY FOR AREAS OF THE
DISTRICT EAST OF INTERSTATE 25. A FEW THUNDERSTORMS MAY BECOME
SEVERE CONTAINING HAIL...STRONG WINDS...AND HEAVY RAIN. THIS
ACTIVITY WILL DISSIPATE LATE TONIGHT. WEST/SOUTHWEST WINDS OF 20 TO
30 MPH WILL CONTINUE DURING THE AFTERNOON HOURS FOR AREAS WEST OF
THE LARAMIE RANGE THROUGH MUCH OF THE WEEK. THESE AREAS WILL ALSO
SEE RELATIVE HUMIDITIES DIP INTO THE TEENS. HOWEVER...WITH FUELS
STILL IN GREENUP...FIRE WEATHER CONCERNS REMAIN LOW.

HYDROLOGY...
FLOOD WARNINGS REMAIN IN EFFECT FOR MOST RIVERS FLOWING OFF THE
SIERRA MADRE AND SNOWY RANGES TODAY AND WILL CONTINUE INTO MID-WEEK.
FLOOD WARNINGS ALSO REMAIN IN EFFECT FOR THE LOWER NORTH PLATTE
RIVER BETWEEN HENRY AND MINATARE. TEMPERATURES WILL CONTINUE TO BE
WARM OVER THE CWA THROUGH THE WEEK. THE WARMER TEMPERATURES WILL
KEEP THE SNOW MELT GOING AT A FAIRLY STEADY RATE OF ABOUT AN INCH OF
SNOW WATER EQUIVALENT A DAY...WITH GREATER RATES POSSIBLE LATE THIS
WEEK CORRESPONDING TO THE WARMEST DAYS. WATER LEVELS WILL REMAIN
HIGH FOR THIS WEEK...WITH ANOTHER CREST POSSIBLE LATE THIS WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...
LONG TERM/AVIATION...
Hazardous weather outlook, Jun 13, 3:30 PM MST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT MON JUN 13 2011

WYZ101>119-141030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
430 PM MDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING ACROSS THE AREA...WITH THE BEST CHANCE FOR
STRONG TO SEVERE STORMS NEAR THE NEBRASKA BORDER. LARGE HAIL AND
DAMAGING WINDS ARE THE PRIMARY HAZARDS...ALONG WITH HEAVY RAIN.
RIVERS WILL REMAIN HIGH DUE TO MOUNTAIN SNOW MELT AND UPSTREAM
RESERVOIR RELEASES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN FOR
TUESDAY...WITH THE BEST CHANCE ACROSS CONVERSE AND NIOBRARA
COUNTIES. THESE STORMS WILL BE WEAK. RIVERS WILL REMAIN HIGH DUE
TO MOUNTAIN SNOW MELT AND UPSTREAM RESERVOIR RELEASES UNTIL
FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE FAR EASTERN PLAINS LATE
THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-141030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
430 PM MDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM TONIGHT.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY HAZARDS. HEAVY RAINFALL IS ALSO
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY.
THESE STORMS SHOULD BE WEAK. RIVERS WILL REMAIN HIGH DUE TO
MOUNTAIN SNOW MELT AND UPSTREAM RESERVOIR RELEASES UNTIL FURTHER
NOTICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

TT

In the hours before

Local storm report, Jun 13, 12:03 PM MST, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
103 PM MDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TORNADO          YODER                   41.92N 104.29W
06/11/2011                   GOSHEN             WY   EMERGENCY MNGR

            BRIEF TOUCHDOWN ON NORTH SIDE OF TOWN

&&

GRIFFITH
Local storm report, Jun 13, 12:15 PM MST, 5 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
115 PM MDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          MULE CREEK JUNCTION     43.38N 104.22W
06/12/2011                   NIOBRARA           WY   TRAINED SPOTTER

&&

BCHAPMAN

The radar

The Cheyenne radar (KCYS), 151 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

13 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Cheyenne

When
June 13, 5:28 PM MST to 5:32 PM MST
Where
Cheyenne County, 1 mi W of Sidney
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
41.150, -102.999

Hail, Cheyenne

When
June 13, 5:30 PM MST to 5:40 PM MST
Where
Cheyenne County, 4 mi N of Sidney
Measured
1 in hail
Reported by
Public
Coordinates
41.208, -102.980

Hail, Cheyenne

When
June 13, 5:33 PM MST to 5:37 PM MST
Where
Cheyenne County, Sidney
Measured
1.75 in hail
Reported by
Public
Coordinates
41.150, -102.980

Hail, Cheyenne

When
June 13, 5:36 PM MST to 5:40 PM MST
Where
Cheyenne County, 1 mi S of Sidney
Measured
1.25 in hail
Reported by
Public
Coordinates
41.136, -102.980

Hail, Cheyenne

When
June 13, 5:37 PM MST to 5:40 PM MST
Where
Cheyenne County, Sidney
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.150, -102.980

Law enforcement and the public reported 1.25 to 1.75 inch hail with many broken windows.

Hail, Cheyenne

When
June 13, 5:45 PM MST to 5:50 PM MST
Where
Cheyenne County, Sidney
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
41.150, -102.980

Hail, Cheyenne

When
June 13, 5:45 PM MST to 5:48 PM MST
Where
Cheyenne County, 3 mi W of Sunol
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
41.170, -102.828

Hail 1.5 to 2 inches deep along Highway 30.

Thunderstorm Wind, Cheyenne

When
June 13, 5:45 PM MST
Where
Cheyenne County, 3 mi W of Sunol
Measured
59 kt (68 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.170, -102.828

Wind sensor attached to emergency manager vehicle.

Hail, Cheyenne

When
June 13, 5:45 PM MST to 5:55 PM MST
Where
Cheyenne County, 2 mi NE of Sidney
Measured
1 in hail
Reported by
Public
Coordinates
41.170, -102.953

Hail, Cheyenne

When
June 13, 5:45 PM MST to 5:50 PM MST
Where
Cheyenne County, 2 mi S of Colton
Measured
1.75 in hail
Reported by
Public
Coordinates
41.121, -102.870

Hail, Cheyenne

When
June 13, 5:52 PM MST to 5:55 PM MST
Where
Cheyenne County, 6 mi E of Sidney
Measured
1 in hail
Reported by
Public
Coordinates
41.150, -102.865

Hail, Cheyenne

When
June 13, 6:00 PM MST to 6:10 PM MST
Where
Cheyenne County, 1 mi N of Colton
Measured
1.75 in hail
Reported by
Public
Coordinates
41.164, -102.870

Hail, Cheyenne

When
June 13, 6:24 PM MST to 6:28 PM MST
Where
Cheyenne County, 5 mi NNW of Colton
Measured
1 in hail
Reported by
Public
Coordinates
41.217, -102.907

Hail, Cheyenne

When
June 13, 6:31 PM MST to 6:35 PM MST
Where
Cheyenne County, 1 mi S of Colton
Measured
1.25 in hail
Reported by
Public
Coordinates
41.136, -102.870

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2011Every state in 2011This day in weather historyWarnings in Nebraska, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304045, 304061, 304046, 304049, 304048, 304051, 304053, 304054, 304065, 304071, 304056, 304067, 304064, 304069.